When you’re sick, you’re probably not thinking about your vagina. But a surprisingly varied assortment of health issues can show up in there, from stress to dehydration to the comm cold, the flu, or a fever. But the way your vagina is affected depends on your body, what you’ve come down with, and what meds you’re taking to treat it.
Any sickness that dehydrates you will also dehydrate your vagina, explains Peter Rizk, M.D., ob-gyn and fertility expert for Fairhaven Health. That means you may not get as wet as usual during sex (if you feel up to having it), so lube could be extra important. It also means you could see less of the vaginal discharge that normally shows up on your underwear throughout the day. As usual, make sure to hydrate—especially if you want to keep things slick down there.
On the flip side, part of the immune system’s response to any viral infection, like a flu or cold, is to make the blood vessels more permeable, leading to an increase in all secretions containing white blood cells. And that doesn’t just mean blood: Your vaginal discharge actually contains a bunch of white blood cells, which help keep the vagina’s bacteria and yeast levels balanced, says ob-gyn Candace Howe, M.D.
But if you take medicine, it could cancel out that effect. Decongestants, antihistamines like Benadryl, and mucus-reducing meds like guaifenesin can dry up all your mucus membranes, including your vagina, says Howe.
Antibiotics also have their own effect on your lady bits: In the process of killing the bacteria that’s causing your infection, they can also kill healthy vaginal bacteria, which can increase your risk for bacterial infections like yeast infections and vaginitis, according to ob-gyn Yvonne Bohn, M.D.. Bohn recommends taking probiotics to keep vaginal infections at bay, especially if you’re on antibiotics, and avoiding antibiotics as much as possible for this reason.
The good news is that any changes that happen to your vagina while you’re sick will likely pass along with the illness. If they don’t, then there may be a separate issue that you should talk to your doctor about.